Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Pocatello, ID

August 8, 20175 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 8, 2017, 1:53 PM MDT for 5 counties in Idaho. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2017, 1:53 PM MDT (19:53 UTC)
Expired
Aug 8, 2017, 9:00 PM MDT
In force
7 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Lemhi County, ID

The radar

The Pocatello radar (KSFX), 163 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2758 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WWUS85 KPIH 081953
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
153 PM MDT Tue Aug 8 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING FOR
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR SOUTHEAST
IDAHO FIRE WEATHER ZONES 422 AND 476...

IDZ422-476-090300-
/O.NEW.KPIH.FW.W.0008.170808T1953Z-170809T0300Z/
Sawtooth Range/Northern Sawtooth NF-
Lemhi and Lost River Range/Challis NF-
153 PM MDT Tue Aug 8 2017

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR IDAHO FIRE
WEATHER ZONES 422 AND 476...

The National Weather Service in Pocatello has issued a Red Flag 
Warning, which is in effect until 9 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 422.Fire weather zone 476.

* WIND...Mainly light but thunderstorm outflow winds of 30 to 40
  mph possible  

* THUNDERSTORMS...Scattered coverage possibly this afternoon
  through early evening.  

* HIGHEST THREAT...is located mainly southeast of a line from
  Galena to Leadore

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. Fires may experience
rapid rates of growth. Please advise the appropriate officials or
fire crews in the field of the red flag warning for portions of
Southeast Idaho.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 8, 8:44 AM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 8:44 AM MDT, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pocatello ID
844 AM MDT Tue Aug 8 2017

.UPDATE...We mainly tweaked the forecast this morning to add some
showers in places where we didn't, and it was raining. We are
still looking at isolated thunderstorms today but could see
increased coverage in some pockets, depending on how quickly we
clear out and warm up. Locally heavy rain is still possible with
stronger storms or where "training" occurs. Gusty winds also will
be an issue.  Keyes

&&

.PREV DISCUSSION... /issued 330 AM MDT Tue Aug 8 2017/

DISCUSSION...Several sources of moisture will be evident across
our region today. Showers and thunderstorms are expected as a
result throughout the day with peak activity expected this
afternoon and early evening across the Central Mountains, Southern
Highlands, Upper Snake Highlands and Caribou Highlands. Outflow
from any one of these thunderstorms will be capable of producing
gusty winds, lightning and heavy rain. There is very little, if
any, chance for thunderstorm activity across the Snake Plain.
Temperatures today should feel slightly cooler with this incoming
moisture. More widespread convective activity is expected
Wednesday and Thursday evening across Idaho, with the same
thunderstorm concerns of gusty outflow winds, heavy rain and
lightning potential. Areas across the Central Mountains may pick
up decent amounts of rainfall during this period, of around 1/2
inch. We are not anticipating significant amounts of rainfall
elsewhere across the region but any one thunderstorm would have
the potential to drop decent wetting rains. The atmosphere starts
to dry out over the weekend with a high pressure ridge building
back into our area and temperatures increase. NP/Valle

AVIATION...A low pressure system off the coast of northern
california will send a steady supply of moisture to the area. This
will produce hit and miss thunderstorms especially during the
afternoon which could affect TAF locations. Otherwise, smoke from
area wildfires will continue to produce haze. Biggest impact is
probably around SUN where smoke has been thick enough the past
couple of mornings to reduce vis to mvfr.

Valle

FIRE WEATHER...A low pressure system off the coast of northern
California will send a steady supply of moisture to the area. This
will produce isolated to scattered thunderstorms especially during
the afternoon for much of the week. Wednesday may provide the next
best day for coverage as a weak front arrives from the northwest.
Besides gusty thunderstorm outflow, winds look relatively light this
week. Temperatures will remain cool which will help keep humidity
higher than normal.

Valle

AIR STAGNATION...Poor air quality from wildfire smoke will
continue today across Idaho. Increasing wildfire smoke is
especially concerning across the Central Mountains, the Upper
Snake Plain, Blaine County and Bannock County today. After the
evening hours, the transport of this smoke becomes more variable
due to potential outflow wind concerns associated with
thunderstorm activity across the area. This should shift the smoke
in several different directions through the nighttime hours before
the smoke settles in under the inversion. What will help the air
quality is the rain potentials. Scattered rain showers are
expected this afternoon where the smoke is expected to be thick.
Additional chances for rain showers are forecast for tomorrow and
Thursday afternoon in these same locations with isolated chances
across the Snake Plain. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:14 PM MDTSpecial Weather StatementPIHOneida46 min
Aug 8, 3:52 PM MDTSevere Thunderstorm WarningPIHOneida, Power38 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.